Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 401, NWS Dodge City, KS

September 20, 2001Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 20, 2001, 8:15 PM CDT for Clark County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2001, 8:15 PM CDT (01:15 UTC)
Expired
Sep 20, 2001, 9:00 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, KS

The radar

The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:20 PM CDTHail 1Englewood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
2154 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WUUS53 KDDC 210115
SVRDDC
KSC025-210200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
815 PM CDT THU SEP 20 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLARK COUNTY IN SOUTHWEST KANSAS

* UNTIL 900 PM CDT

* AT 815 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 3 MILES SOUTHEAST OF ENGLEWOOD...MOVING SOUTHWEST AT
  15 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  DAMAGING HAIL THE SIZE OF GOLFBALLS,
  WIND UP TO 60 MILES AN HOUR,
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DODGE CITY.

LAT...LON 3700 9972 3712 9973 3710 10009 3700 10008

POAGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 3:42 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Sep 20, 3:42 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
342 PM CDT THU SEP 20 2001

MAIN FORECAST CHALLENGE IS POPS TONIGHT, AND RESULTANT TEMPERATURE
CHANGE DUE TO COLD FRONT PASSAGE.

THE COLD FRONT IN NW KANSAS WAS RACING SOUTHEAST AT A GOOD CLIP
EARLY TODAY, BUT SLOWED SOMEWHAT AS IT ENCOUNTERED STRONGER SOUTH
LOW LEVEL FLOW LEFT OVER FROM NOCTURNAL JET COMING NORTH FROM
OKLAHOMA.  HIGHER DEW POINT AND THETA E AIRMASS SOUTHEAST OF A LINE
AT 20Z FROM NEAR GREAT BEND TO DODGE CITY TO MEADE.  THINK THERE
WILL BE A FEW STORMS FIRE THIS EVENING IN SOUTHEASTERN CWA ALONG
EITHER THE PRE-FRONT DRY LINE, OR A BIT LATER ALONG THE FRONT AS
IT CROSSES.

WILL MENTION POSSIBLE SEVERE IN SOUTHEAST 5 COUNTIES, AND PLAN AT
THIS MOMENT FOR A SILENT 20 POP OVER REST OF CWA.

LOWS OVERNIGHT TO DROP FASTEST IN THE WEST WHERE DRY ADVECTION HAS
BEEN TAKING PLACE.  THE SOUTHEAST MAY NOT DROP BELOW MID 60S AS
MOISTURE DRAGS BEHIND FRONT CLEARING OUT.   WILL HAVE TO WAIT AND
SEE IF ANY MORE MOISTURE ADVECTS BACK NORTH OVERRIDING FRONT, WHICH
SHOULD BE RETREATING SOUTHEASTWARD FRIDAY.

INCREASING CLOUDS WITH NEAR SAME LOW TEMPS FOR FRIDAY NIGHT.  AN
UPPER WAVE ENTERS FROM THE SOUTHWEST LATE FRIDAY NIGHT, SO
INTRODUCED 20 POPS WEST FRI NIGHT AND SAT MORNING.  THEN, MERGED 20
POPS EAST ACROSS ENTIRE CWA FOR SATURDAY. AVN IS FASTEST WITH
BRINGING IN THIS SOUTHWEST SYSTEM, BUT FAVOR THE NGM TIMING AND IS
BETTER OVERALL.  ETA DOES NOT BRING IN ANY PRECIP BEYOND WESTERN
TIER OF COUNTIES SATURDAY.  THUS, 20 POP SHOULD HANDLE IT.  THINK
THE WEST MIGHT DESERVE A LITTLE HIGHER CHANCE POP, BUT WILL LET
LATER SHIFTS ADJUST IF NECESSARY.

EXTENDED DISCUSSION...

A MUCH MORE AMPLIFIED FLOW REGIME IS DEVELOPING OVER THE CONUS AS
COLD AIR ENTERS THE GULF OF ALASKA ALLOWING A DEEP LOW TO FORM HERE,
THUS BRINGING STRONG RIDGING OVER THE WESTERN CONUS AND A DEEP FULL
LATITUDE TROF OVER THE EAST THIS WEEKEND. THIS JIVES WELL WITH THE
VERY LOW ANGULAR MOMENTUM VALUES. MODEL SKILL SCORES REMAIN TO BE
QUITE HIGH AND ARE IN GOOD CONSENSUS WITH THE SCENARIO AT THIS
RANGE HOWEVER DIFFERENCES BEGIN TO APPEAR WITH THE PLACEMENT AND
DEPTH OF THE EASTERN LOW FOR EARLY NEXT WEEK. ENSEMBLE MRF MEMBERS
ARE NOT QUITE AS ROBUST AND AS FAR WEST WITH THE LOW AS THE
OPERATIONAL MRF AND WILL FOLLOW THEM MORE CLOSELY. WESTERLIES
EXPANDING OVER THE NORTHERN PACIFIC SHOULD ALLOW A MORE PROGRESSIVE
PATTERN TO EVOLVE BY MID WEEK AND BRING THE RIDGE EAST OVER THE
ROCKIES BY DAY 7.

SHORTWAVE ASSOCIATED WITH THIS TRANSITION TO SWING INTO THE PLAINS
SATURDAY NIGHT AND BRING A SIGNIFICANT COLD FRONT THROUGH THE CWA BY
SUNDAY MORNING. WILL NEED TO KEEP PRECIPITATION CHANCES GOING
SATURDAY NIGHT AND SUNDAY WITH THE FRONT AND UPPER TROF AXIS MOVING
THROUGH. COLD AIR SHOULD ENTRENCH ITSELF OVER THE HIGH PLAINS SUNDAY
AND MONDAY AND WILL NEED TO DROP TEMPS CONSIDERABLY HERE. WARMUP
SHOULD BEGIN BY MID WEEK AND WILL TREND TOWARD ABOVE NORMAL TEMPS IN
THE 8 TO 10 DAY PERIOD.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 060/079 062/084 055 200
GCK 059/079 060/084 053 100
EHA 058/079 059/086 053 --0
LBL 060/079 060/085 055 2-0
HYS 058/078 058/082 054 000
P28 064/082 064/086 059 3-0

.DDC...NONE.

BURKE/POAGE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:16 PM CDTSevere Thunderstorm WarningDDCClark59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.